Utah, 2005

Flash Flooding and Hail in Utah, August 12, 2005

August 12, 2005 · NWS SLC · 4 events in 1 county or zone

More heavy rains in southwest Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

More heavy rains in southwest Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 12, 1:25 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 1:25 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
225 PM MDT FRI AUG 12 2005

.SYNOPSIS...DRIER AIR WILL CONTINUE TO SPREAD INTO CENTRAL UTAH THIS
WEEKEND WHILE MOISTURE REMAINS IN PLACE ACROSS THE SOUTH. A WEAK
COLD FRONT WILL SWEEP THROUGH NORTHERN UTAH ON SATURDAY.

&&

.DISCUSSION...HAVE SPENT THE ENTIRE EVENING DEALING WITH
THUNDERSTORM COMPLEX OVER SW UT...SO NOTHING CHANGED IN FORECAST
PACKAGE.

STILL HAVE SOME VERY HEAVY RAIN FALLING ALONG LEADING EDGE OF
COMPLEX IN WASHINGTON COUNTY. FLOODING WAS REPORTED FROM EARLIER
CELLS NEAR LEEDS. AS OF 900 PM NW CORNER OF THE COUNTY IS GETTING
HEAVY RAIN...BUT THREAT AREA IS LESS FLASH FLOOD PRONE NEAR
ENTERPRISE DAMS...MORE VEGETATION...LESS REDROCK.

WILL KEEP FLASH FLOOD WATCH GOING AT LEAST TILL 11 PM AND DECIDE AT
THAT TIME WHETHER IT NEEDS TO BE EXTENDED...BUT GOOD CHANCE THIS
COMPLEX WILL HAVE EVOLVED INTO STRATIFORM RAIN EVENT BY THEN.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH SOUTHERN UTAH THROUGH 11 PM
WY...NONE.

&&

DUNN
Hazardous weather outlook, Aug 12, 2:37 PM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT FRI AUG 12 2005

UTZ012>021-131200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
337 PM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH

.DAY ONE... TODAY

FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND SOUTHERN UTAH.
LOCAL HEAVY RAIN IS POSSIBLE WITH THESE STORMS AND LOCALIZED FLASH
FLOODING IS POSSIBLE. SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE
EVENING HOURS BEFORE DIMINISHING BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE
HIGHER TERRAIN OF SOUTHERN UTAH THROUGH THE WEEKEND...WITH A BETTER
CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY ACROSS CENTRAL AND
SOUTHERN UTAH.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cedar City radar (KICX), 68 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Washington

When
August 12, 6:00 PM MST to 9:00 PM MST
Where
Washington County, 5 mi WSW of Leeds
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -113.450

Campground flooded near Quail Creek...campers evacuated

Flash Flood, Washington

When
August 12, 6:00 PM MST to 9:00 PM MST
Where
Washington County, Gunlock
Property damage
$12,000
Reported by
NEWSPAPER
Coordinates
37.283, -113.767

3 bridges washed out...est $4000 each to repair.

Hail, Washington

When
August 12, 7:20 PM MST to 7:45 PM MST
Where
Washington County, 1 mi N of Leeds
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -113.367

Flash Flood, Washington

When
August 12, 7:30 PM MST to 8:30 PM MST
Where
Washington County, Leeds
Reported by
GENERAL PUBLIC
Coordinates
37.233, -113.367

over 1.5" in one hour caused street flooding as well as minor damage to some basements. No damage est given.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468975, 5468976, 5468973, 5468974.